Montana, 2007

Hail in Montana, June 5, 2007

June 5, 2007 · NWS BYZ · 1 event in 1 county or zone

An isolated severe thunderstorm moved across Sweet Grass County producing nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated severe thunderstorm moved across Sweet Grass County producing nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 5, 1:19 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 5, 1:19 PM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
219 PM MDT TUE JUN 5 2007

.SHORT TERM...VALID FOR WED AND THU...

VERY ACTIVE SHORT TERM PERIOD STILL ON TRACK. SEVERE THUNDERSTORM
WATCH HAS BEEN ALREADY ISSUED FOR WEST AND PARTS OF CENTRAL ZONES.
CAPES GETTING UP THERE TO ABOVE 1500 J/KG WITH 500 MB JET MAX OF
40-50 KNOTS STILL TO PUSH UP INTO AREA LATER THIS AFTERNOON. COLD
FRONT APPROACHING THE WESTERN ZONES THIS EVENING COMBINED WITH
LARGE SCALE UPWARD MOTION FROM APPROACHING TROUGH.

WEDNESDAY...MODELS CONTINUE TO TAKE UPPER LOW IN VERY FAVORABLE
LOCATION FOR WIDESPREAD MOISTURE ACROSS THE AREA. LOOKS TO BE A
GOOD SHOT OVER MOISTURE PUSHING ACROSS WESTERN HALF OF AREA EARLY
IN THE MORNING...ENOUGH INSTABILITY AND DYNAMICS TO KEEP MENTION
OF THUNDER IN THE FORECAST. MAIN FRONT LOOKS TO LAG FAR ENOUGH TO
KEEP CHANCE OF SEVERE IN EASTERN ZONES...WITH SPC TAKING MODERATE
RISK RIGHT UP SOUTHEAST CORNER.

WEDNESDAY NIGHT...UPPER LOW TRACKS ACROSS NORTHERN WYOMING AND
FREEZING LEVELS START TO LOWER. STRONG WRAP AROUND WILL BEGIN INTO
THE AREA WITH RAIN...HEAVY AT TIMES...OCCURRING. WITH THIS LOCATION
NORTHERN FACING SLOPES OF BEARTOOTH/ABSAROKA MOUNTAINS AS WELL AS
BIG HORNS WILL BE UNDER THE GUN FOR MORE THAN A FOOT OF SNOW. WITH
TEMPERATURES A LITTLE UNCERTAIN WILL ISSUE WINTER STORM WATCH FOR
NOW AS LATEST RUNS HAVE COME IN A LITTLE WARMER. EVEN WITH THIS
SLIGHTLY WARMER TREND...FREEZING LEVELS SHOULD DROP TO AROUND 4500
FEET IN WESTERN ZONES FOR LIGHT ACCUMULATIONS OF SNOW IN WESTERN
ZONES DOWN TO 4500 FEET...INCLUDING LIVINGSTON AND RED LODGE.

THURSDAY...WRAP AROUND MOISTURE CONTINUES STRONG INTO CENTRAL AND
EASTERN ZONES IN THE MORNING. STORM STILL LOOKS TO PULL OUT OF THE
AREA BY AFTERNOON. RASCH

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

UPPER LEVEL LOW PRESSURE SYSTEM WILL BE WELL OUT OF THE REGION BY
FRIDAY LEAVING WEST TO NORTHWEST FLOW OVER THE REGION. SEVERAL
SHORTWAVES WILL MOVE THROUGH THE FLOW THROUGH THE WESTERLY FLOW
THROUGH SATURDAY. UPPER LEVEL TROUGH MOVES INTO THE PACIFIC
NORTHWEST ON SUNDAY BRINGING SOUTHWEST FLOW TO THE REGION. THE
TIMING OF THE TROUGH COMING INTO THE REGION STILL IN QUESTION BUT
MODELS HAVE BEEN INDICATING A TROUGH WILL BE IN THE AREA BY EARLY
NEXT WEEK. HAVE KEPT LOWER POPS EARLY IN THE EXTENDED AND THE
INCREASED POPS LATER IN THE EXTENDED WITH THE POTENTIAL TROUGH
COMING IN.

TEMPERATURES WILL WARM BEHIND THE UPPER LEVEL LOW PRESSURE SYSTEM
TO NEAR NORMAL OR SLIGHTLY ABOVE NORMAL. AS THE TROUGH COMES IN
NEXT WEEK...TEMPERATURES SHOULD COOL. DID NOT MAKE TOO MANY
CHANGES TO THEM NEXT WEEK BUT WILL NEED TO BE MONITORED. SOLUM

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS THE AREA THIS
AFTERNOON FROM WEST TO EAST. SOME OF THESE STORMS COULD BECOME SEVERE
WITH GUSTY WINDS TO 60 MPH AND LARGE HAIL BEING THE MAIN THREATS.
MVFR TO IFR CONDITIONS WILL ALSO BE POSSIBLE IN THE VICINITY OF
ANY STORMS THAT DEVELOP. THUNDERSTORMS WILL TRANSITION INTO STEADY
RAIN BY MORNING. STOPPKOTTE

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 058/061 043/057 046/068 048/075 051/074 051/070 047/070
    4+/T    +8/R    22/T    22/T    22/T    33/T    33/T
LVM 049/051 039/054 039/066 040/072 045/071 045/065 039/065
    6+/T    +6/R    22/T    22/T    23/T    33/T    33/T
HDN 058/072 046/062 045/072 049/078 051/077 051/076 050/076
    49/T    +8/R    22/T    22/T    22/T    33/T    33/T
MLS 059/073 050/057 046/071 050/076 051/075 051/072 048/072
    49/T    +8/R    22/T    22/T    22/T    33/T    33/T
4BQ 061/081 047/060 044/070 050/077 053/076 053/072 049/072
    45/T    88/R    22/T    22/T    22/T    33/T    33/T
BHK 057/075 049/056 043/068 048/075 050/074 049/073 050/073
    47/T    98/R    22/T    22/T    22/T    33/T    33/T
SHR 052/066 044/058 042/067 044/074 049/073 049/071 047/071
    37/T    ++/R    22/T    22/T    22/T    33/T    33/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 350 IN EFFECT UNTIL 9 PM MDT THIS
      EVENING FOR ZONES 28-29-34-35-38>42-56-57-63>68.
     WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
      THURSDAY MORNING FOR ZONE 67.
     WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
      THURSDAY MORNING FOR ZONE 68.
WY...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
      THURSDAY MORNING FOR ZONE 98.
     SEVERE THUNDERSTORM WATCH 351 IN EFFECT UNTIL 9 PM MDT THIS
      EVENING FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 5, 1:25 PM MST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
225 PM MDT TUE JUN 5 2007

MTZ028>042-056>058-063>068-WYZ098-099-062030-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
225 PM MDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS
AFTERNOON AND CONTINUE THROUGH TONIGHT. SOME OF THE STORMS MAY
CONTAIN LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS COULD BE SEVERE WEDNESDAY AFTERNOON OVER THE
MONTANA AND DAKOTA BORDER...OTHERWISE LOOK FOR A STRONG SPRING
STORM SYSTEM TO MOVE INTO THE REGION AND SPREAD WIDESPREAD RAIN
AND MOUNTAIN SNOW EASTWARD WEDNESDAY. BY WEDNESDAY NIGHT...SNOW
IS LIKELY IN THE HIGH COUNTRY INCLUDING THE CRAZY MOUNTAINS AND
BEARTOOTH/ABSAROKA RANGE WHERE OVER A FOOT MAY ACCUMULATE AT
HIGHER ELEVATIONS. LIGHT ACCUMULATIONS OF SNOW WILL BE POSSIBLE AT
LOWER ELEVATIONS...AS LOW AS 4500 FEET. THE SNOW MAY SPREAD TO
THE HIGHER ELEVATIONS OF THE BIG HORN MOUNTAINS BY THURSDAY AS
WELL. THE STORM SYSTEM WILL GRADUALLY MOVE OUT OF THE REGION BY
FRIDAY...BUT MAY LEAVE BEHIND MORE FLOODING PROBLEMS DUE TO THE
CONSIDERABLE PRECIPITATION POTENTIAL OVER GROUND ALREADY SATURATED
BY A WET SPRING SEASON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 90 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sweet Grass

When
June 5, 3:12 PM MST
Where
Sweet Grass County, 6.52 mi SSE of Greycliff
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.680, -109.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35269.